Metformin May Worsen Peripheral NeuropathyLast Updated: January 18, 2010. Metformin treatment of type 2 diabetes is associated with vitamin B12 deficiency and more severe peripheral neuropathy, according to a study in the January issue of Diabetes Care.
MONDAY, Jan. 18 (HealthDay News) -- Metformin treatment of type 2 diabetes is associated with vitamin B12 deficiency and more severe peripheral neuropathy, according to a study in the January issue of Diabetes Care.
Daryl J. Wile, M.D., and Cory Toth, M.D., of the University of Calgary in Canada, examined the levels of vitamin B12 (cobalamin [Cbl]), homocysteine (Hcy), and methylmalonic acid (MMA) in 122 patients with type 2 diabetes and concurrent symptomatic peripheral neuropathy, where 59 had more than six months of metformin treatment and 63 had not been exposed to metformin. The researchers note that metformin is associated with Cbl deficiency and elevated levels of Hcy and MMA, which may damage peripheral nerves.
Long-term metformin treatment was associated with lower serum Cbl levels and elevated fasting Hcy and MMA levels, the investigators found. These patients had more severe peripheral neuropathy based on clinical and electrophysiological measures (two scoring systems and nerve conduction studies), which was strongly associated with cumulative metformin dose.
"Metformin exposure may be an iatrogenic cause for exacerbation of peripheral neuropathy in patients with type 2 diabetes," the authors conclude. "Interval screening for Cbl deficiency and systemic Cbl therapy should be considered upon initiation of, as well as during, metformin therapy to detect potential secondary causes of worsening peripheral neuropathy."
|Previous: Metabolic Syndrome Linked to Poor Cognition in Midlife||Next: Diabetes Diary More Flexible Than Carbohydrate Counting|
Reader comments on this article are listed below. Review our comments policy.